Thunderstorm Wind, St. Clair
- When
- July 17, 1:30 PM CST to 1:31 PM CST
- Where
- St. Clair County, 0.58 mi W of Acmar
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.600, -86.460
Several trees uprooted near the city of Moody.
An east to west oriented mid level trough axis was located across south Alabama while a surface boundary was present across the far northern portions of central Alabama. Scattered to numerous thunderstorms developed during the afternoon heating, some producing wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
An east to west oriented mid level trough axis was located across south Alabama while a surface boundary was present across the far northern portions of central Alabama. Scattered to numerous thunderstorms developed during the afternoon heating, some producing wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 17, 12:06 PM CST, 1 hour 24 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 106 PM CDT Mon Jul 17 2017 .UPDATE... For 18Z Aviation. && .SHORT TERM... Today and Tonight. This AM at the surface, a weak lingering stalled surface boundary is stretched across the northern fringes of Alabama into N GA and into VA. In the upper levels the upper low over the Great Lakes is expected to begin to weaken, open up, and push to the northeast through tonight. While the continued northerly flow could allow what is left of the boundary to sink a little further south before it fizzles out, it is not looking promising of any significant effects from it. We will have more effects from the shortwave activity, extra cloud cover, and rain today. As the trough weakens through tonight, we should begin to see upper ridging over the mid section of the U.S. begin to expand eastward which could help to see our rain chances decrease some as we head into tomorrow and hint at a warming trend. So, we will look at one more above normal rain chance day and not quite as hot temperature day before a change in the pattern. 08 .LONG TERM... Tuesday through Monday. On Tuesday, the upper low and trough begin to shift eastward as upper-level ridging builds in across the Great Plains. We could see some scattered shower/storm activity in the southern counties thanks to some lift from whatever is left of the weak frontal boundary by the time Tuesday afternoon rolls around. Have only mentioned roughly 30% coverage, but it's possible that we could see less. A high pressure system remains in place through the upcoming week and only slides eastward slightly by the upcoming weekend. Since there won't be much of a pressure gradient across the region, expect winds to remain fairly weak. The upper level ridging builds eastward through the Plains and into Western TN by Thursday before being directly over Northern AL by Friday afternoon. Expect the synoptic scale subsidence to limit convection across the area, helping high temperatures warm well above normal. NAEFS, GEFs, and ENS all point to an anomalous pattern moving through the region. 1000-850mb thickness values in both the GFS and ECMWF are in the 1440-1445m range, which would support air temps in the upper 90s, approaching 100 on Thursday, Friday, and Saturday. The GFS has highs reaching triple digits while the ECMWF is somewhat lower, "only" putting highs in the upper 90s. The good news is that the abundant soil moisture area-wide could help moderate the temps slightly, but unfortunately, that won't help the heat indices, which could exceed 105 in some areas. I have the forecast highs reaching upper 90s, which is more in line with the EC and is better supported given the thickness values. Have increased confidence in the HWO for heat risk on Friday due to the upper-level ridge becoming more centered over us. Have also added a low confidence mention in the HWO for Saturday in addition to Thursday, which is already mentioned. The upper and lower level ridging shifts eastward Sunday into Monday, lowering the thickness values to a more typical range. Expect near normal highs to return in the second half of the weekend. 25/Owen && .AVIATION... 18Z TAF Discussion. Convection today should be more typical of a summertime pattern. An upper trof was located near the I-85 corridor, but little forcing was evident ahead of the trof axis, just deeper moisture. Best chance of storms this afternoon will be at KTOI and included a tempo group for tstm. Elsewhere, handled convection with VCTS. The surface pressure pattern is very weak and surface winds will be variable at less than 5 knots during the day and calm at night. Tstms should dissipate by 03z. Forecasting low clouds during the late night and early morning hours has been difficult in this pattern. Models suggest low level moisture will be highest across south Alabama tonight, and forecast IFR cigs only at KMGM and KTOI. 58/rose && .FIRE WEATHER... Isolated to scattered summertime showers and thunderstorms are expected this afternoon into tonight with best chances in the southeastern counties. Rain chances decrease towards the middle of the week. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 71 91 71 92 70 / 20 20 10 10 0 Anniston 71 89 72 91 72 / 20 20 10 10 0 Birmingham 72 90 74 92 74 / 20 20 10 10 0 Tuscaloosa 73 92 74 93 74 / 20 20 10 20 10 Calera 72 90 73 92 73 / 20 30 10 20 0 Auburn 71 87 73 90 73 / 30 30 10 20 10 Montgomery 73 91 74 94 75 / 30 30 10 20 10 Troy 71 89 72 92 72 / 30 40 10 20 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous Weather Outlook National Weather Service Birmingham AL 414 AM CDT Mon Jul 17 2017 ALZ011>015-017>050-181215- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 414 AM CDT Mon Jul 17 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. High temperatures are forecast to be in the mid to upper 90s on Thursday, Friday, and Saturday. Heat indices could exceed 105 across western Alabama. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not anticipated at this time.
The Birmingham radar (KBMX), 56 km away, was scanning. The volume nearest the first event began at 19:29 UTC.
13 thunderstorm wind, 2 lightning. Local standard time, as filed.
Several trees uprooted near the city of Moody.
Several trees uprooted on Sunset Drive.
Several trees uprooted on Southridge Drive.
Several trees uprooted on Overton Road.
Power lines blown down on North River Road.
Power lines blown down on County Road 44, County Road 698, and County Road 102 near the town of Cedar Bluff.
Several trees uprooted near the intersection of County Road 70 and County Road 36.
Several trees uprooted and power lines downed on Sand Rock Avenue.
Several trees uprooted and blocking a lane on Highway 411.
Several trees uprooted and blocking both lanes of traffic on Horseshoe Bend Road.
A large tree uprooted and power lines downed near the intersection of Ross Drive and Coates Bend Road.
Person struck by lightning and taken to to local hospital.
A large tree uprooted and power lines downed on Tuscaloosa Avenue and Tyler Street in the city of Gadsden.
Several trees uprooted near the town of Moody.
Person struck by lightning near the city of Centreville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715946, 715952, 715963, 715966, 715955, 715973, 715984, 715986, 715988, 716006, 716023, 716020, 716024, 716029, 716030.